Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 40-year-old woman presents at 08:40 with her fifth episode of lip and tongue swelling. She is immediately given intravenous diphenhydramine, methylprednisolone and famotidine. Her oxygen saturation is 100% with stable vital signs. At 10:30, she develops neck swelling, dyspnoea and dysphagia, but speaks with full sentences. An anaesthesiologist is called for early intubation, an otolaryngologist is called for possible tracheostomy, and the patient is given subcutaneous epinephrine and nebulised albuterol. However, her respiratory rate increases to 30 breaths/min as pulse oximetry drops to 89%. Additional epinephrine is administered, but she continues to decompensate. The anaesthesiologist is unable to intubate the patient. The otolaryngologist is unable to locate the trachea owing to swelling, but is able to place a tracheostomy tube after 30 min, during which time the patient became apnoeic and develops pulseless electrical activity. Two months later, the patient dies after being removed from her ventilator.
What disease did this patient have?
What other treatments should be considered?
Which airway adjuncts should be considered in this patient?
This patient had hereditary angioedema (HAE). HAE is an autosomal dominant disease caused by quantitative or qualitative deficiency of C1 esterase inhibitor (C1-INH). C1-INH deficiency leads to uncontrolled activation of the complement pathway and …